Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 49, NWS La Crosse, WI

June 18, 2006Grant County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 18, 2006, 5:00 PM CDT for Grant County, Wisconsin. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2006, 5:00 PM CDT (22:00 UTC)
Expired
Jun 18, 2006, 5:28 PM CDT
In force
28 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Grant County, WI

The radar

The La Crosse radar (KARX), 101 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 5:05 PM CDTHAIL 0.88Patch Grove, WIDIME TO NICKEL SIZE HAIL ALONG WITH BRIEF HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2006-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2006-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 182203
SVRARX
WIC043-182300-
/O.NEW.KARX.SV.W.0049.060618T2200Z-060618T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
500 PM CDT SUN JUN 18 2006

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GRANT COUNTY IN SOUTHWEST WISCONSIN...

* UNTIL 600 PM CDT

* AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED 7 MILES NORTHWEST OF BLOOMINGTON...OR ABOUT 8
  MILES SOUTHEAST OF PRAIRIE DU CHIEN...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUNT HOPE AND MILLVILLE AROUND 515 PM...
  LANCASTER AND FENNIMORE AROUND 545 PM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4302 9099 4290 9109 4278 9068 4300 9058

$$

BINAU
2 follow-up statements
000 
WWUS53 KARX 182221
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
518 PM CDT SUN JUN 18 2006

WIC043-182300-
/O.CON.KARX.SV.W.0049.000000T0000Z-060618T2300Z/
GRANT WI-
518 PM CDT SUN JUN 18 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHERN GRANT COUNTY...

AT 516 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL 
SIZE HAIL. THIS STORM WAS LOCATED NEAR MOUNT HOPE...OR 12 MILES 
NORTHWEST OF LANCASTER...MOVING EAST AT 20 MPH. RADAR INDICATED THIS 
STORM WAS BEGINNING TO WEAKEN...BUT STILL REMAINS A DANGEROUS STORM. 

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUNT IDA AROUND 535 PM...
  KLONDYKE SECLUDED ACRES AROUND 540 PM...
  LANCASTER AROUND 545 PM...
  FENNIMORE AROUND 550 PM...
  STITZER AROUND 555 PM...

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4302 9099 4290 9109 4278 9068 4300 9058

$$

BINAU
000 
WWUS53 KARX 182228
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
527 PM CDT SUN JUN 18 2006

WIC043-182237-
/O.CAN.KARX.SV.W.0049.000000T0000Z-060618T2300Z/
GRANT WI-
527 PM CDT SUN JUN 18 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GRANT COUNTY IS
CANCELLED...

RADAR INDICATED THE STORM HAD RAPIDLY WEAKENED AND WAS NO LONGER 
SEVERE. ALTHOUGH THE WARNING IS NO LONGER IN EFFECT...STRONG STORMS 
REMAIN POSSIBLE...WITH WIND GUSTS TO 45 MPH...AND BRIEF HEAVY 
DOWNPOURS. THEREFORE...PERSONS ARE URGED TO STAY TUNED TO YOUR 
FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER INFORMATION.

TO CALL YOUR SEVERE WEATHER REPORT DIRECTLY INTO THE NATIONAL WEATHER
SERVICE DIAL 6 0 8 7 8 4 7 2 1 4.

LAT...LON 4302 9099 4290 9109 4278 9068 4300 9058

$$

BINAU

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:00 PM CDT, 2 hours earlier.

Area forecast discussion, Jun 18, 3:00 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
300 PM CDT SUN JUN 18 2006

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT

FORECAST CONCERNS ARE ON PRECIPITATION CHANCES TUESDAY THROUGH
WEDNESDAY.

18Z SURFACE ANALYSIS INDICATED WEAK COLD FRONT EXTENDING FROM
NORTHEAST WISCONSIN...INTO EASTERN IOWA. CONVECTION WAS DEVELOPING
AHEAD OF FRONT ACROSS EASTERN WISCONSIN. MEANWHILE...VISIBLE
SATELLITE SHOWING MAINLY CLEAR SKIES ACROSS CENTRAL AND SOUTHERN
MINNESOTA...ALTHOUGH COLD POOL CLOUDS SEEN ROTATING SOUTHWARD OUT OF
NORTHERN MINNESOTA. FARTHER SOUTH AND WEST WEAK SHORTWAVE MOVING
THROUGH SOUTHERN SOUTH DAKOTA WAS MAINTAINING CONVECTION FROM SOUTH
DAKOTA INTO NORTHWEST IOWA.

12Z 18JUN06 MODELS ARE SIMILAR IN THEIR SOLUTIONS THROUGH THE
FORECAST PERIOD. IN THE SHORT TERM...FRONT TO CONTINUE TO PUSH EAST
TONIGHT. COOLER AND DRIER AIR WILL THEN CONTINUE TO SPILL INTO THE
FORECAST FROM THE NORTHWEST. COLD POOL CLOUDS AND SHOWERS ACROSS
NORTHERN MINNESOTA SHOULD REMAIN TO THE NORTH OF THE AREA...BUT
CANT RULE OUT A FEW SPRINKLES FALLING OUT OF THE ASSOCIATED MID
DECK TONIGHT...ESPECIALLY ACROSS THE FAR NORTHERN AREAS.

HIGH PRESSURE THEN BUILDS INTO THE REGION MONDAY AND MONDAY NIGHT
WITH QUIET WEATHER EXPECTED. AS THE HIGH MOVES EAST LATE
MONDAY NIGHT...NEXT SHORTWAVE WILL MOVE ALONG THE CANADIAN BORDER.
THIS WILL INDUCE A SURFACE LOW TO DEEPEN ACROSS THE PLAINS. RETURN
FLOW ON BACK SIDE OF THE HIGH WILL INCREASE THE LOW LEVEL JET ALONG
WITH THE MOISTURE TRANSPORT. FORCING WILL REMAIN TO THE WEST OF THE
AREA MONDAY NIGHT. MOISTURE TRANSPORT INCREASES INTO THE REGION ON
TUESDAY. HAVE INTRODUCED SOME TIMING IN THE TUESDAY TIME FRAME. LOOKS
AS THOUGH BETTER CHANCES FOR CONVECTION WILL BE TUESDAY AFTERNOON AND
NIGHT AS ATMOSPHERE DESTABILIZES. NAM SHOWING AROUND 40 KNOTS OF 0-
6 KM SHEAR AS WELL. SYSTEM SHOULD MOVE THROUGH ON WEDNESDAY. HAVE
KEPT THE POPS IN FOR WEDNESDAY...BUT DID REMOVE THEM WEDNESDAY
NIGHT AS ASSOCIATED BOUNDARY SHOULD BE SOUTHEAST OF THE AREA.

GUIDANCE TEMPERATURES LOOK REASONABLE OVER THE NEXT SEVERAL DAYS.
TEMPERATURES LOOK TO REMAIN NEAR OR SLIGHTLY ABOVE NORMALS.

.LONG TERM...THURSDAY THROUGH SUNDAY

THE MEDIUM RANGE MODELS REMAIN IN GOOD AGREEMENT WITH THE OVERALL
SYNOPTIC PATTERN THROUGH THE PERIOD. FAST ZONAL FLOW WILL PERSIST
ACROSS THE NORTHERN TIER OF STATES THROUGH FRIDAY...THEN TROUGHING
DEVELOPS FOR THE WEEKEND FROM THE GREAT LAKES THROUGH NEW ENGLAND.
BIGGEST CONCERN IS FOR THURSDAY AND FRIDAY WITH DECENT BAROCLINIC
ZONE SETTING UP SOMEWHERE ACROSS THE UPPER MIDWEST. PATTERN IS
FAVORABLE FOR DESTABLIZATION ALONG THE SOUTHERN PERIPHERY OF THE
WESTERLIES...RESULTING IN MCS DEVELOPMENT. TIMING AND LOCATION
DIFFICULT AT THIS POINT...BUT MODELS HINTING AT BEST ACTIVITY TO
OUR SOUTH ACROSS IOWA AND ILLINOIS. WITH THESE UNCERTAINTIES WILL
LEAVE EXTENDED AS IS WITH FRIDAY THROUGH SUNDAY PERIOD REMAINING
DRY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

RABERDING
Hazardous weather outlook, Jun 18, 4:00 PM CDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
400 PM CDT SUN JUN 18 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-191100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
400 PM CDT SUN JUN 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA AND WESTERN INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY THROUGH THURSDAY AS A
SERIES OF LOW PRESSURE SYSTEMS MOVE QUICKLY EAST THROUGH THE REGION.
AT THIS TIME...IT APPEARS THAT THERE WILL BE A CHANCE THAT SOME OF
THUNDERSTORMS MAY BECOME SEVERE ON LATER TUESDAY AFTERNOON AND
EVENING. THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND
LARGE HAIL. ADDITIONAL SEVERE WEATHER THREATS MAY BE POSSIBLE FROM
WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. HOWEVER...SPOTTER
ACTIVATION MAY BE NEEDED TUESDAY AFTERNOON AND EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RRS

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.